Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Sep 18, 2024, 7:51 PM CDT for Ramsey County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2024, 7:51 PM CDT (00:51 UTC)
- Expired
- Sep 18, 2024, 8:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2356 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WFUS53 KFGF 190051
TORFGF
NDC071-190115-
/O.NEW.KFGF.TO.W.0020.240919T0051Z-240919T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
751 PM CDT Wed Sep 18 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
North central Ramsey County in northeastern North Dakota...
* Until 815 PM CDT.
* At 751 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Webster, or 11 miles north of Devils Lake, moving
north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud 6 miles north of
Devils Lake.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Starkweather, Hampden, Webster, and Garske.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4854 9864 4823 9872 4823 9892 4854 9896
TIME...MOT...LOC 0051Z 183DEG 31KT 4827 9885
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Thomas2 follow-up statements
467
WWUS53 KFGF 190103
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
803 PM CDT Wed Sep 18 2024
NDC071-190115-
/O.CON.KFGF.TO.W.0020.000000T0000Z-240919T0115Z/
Ramsey ND-
803 PM CDT Wed Sep 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH
CENTRAL RAMSEY COUNTY...
At 802 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Garske, or 17 miles north of Devils Lake, moving
north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Starkweather and Garske.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4854 9866 4830 9879 4831 9893 4854 9896
TIME...MOT...LOC 0102Z 183DEG 31KT 4837 9884
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Thomas772 WWUS53 KFGF 190113 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 813 PM CDT Wed Sep 18 2024 NDC071-190122- /O.EXP.KFGF.TO.W.0020.000000T0000Z-240919T0115Z/ Ramsey ND- 813 PM CDT Wed Sep 18 2024 ...THE TORNADO WARNING FOR NORTH CENTRAL RAMSEY COUNTY WILL EXPIRE AT 815 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. && LAT...LON 4854 9866 4830 9879 4831 9893 4854 9896 TIME...MOT...LOC 0112Z 183DEG 31KT 4846 9883 $$ Thomas
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:24 PM CDT, 1 hour 27 minutes earlier. Its key messages:
- There is a level 1 out of 5 risk for severe storms this evening across the area, and a level 2 out of 5 risk for far southern portions of the valley. Main impacts would be hail up to ping pongs, winds to 60mph, and possible tornadoes.
Area forecast discussion, Sep 18, 6:24 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 624 PM CDT Wed Sep 18 2024 .KEY MESSAGES... - There is a level 1 out of 5 risk for severe storms this evening across the area, and a level 2 out of 5 risk for far southern portions of the valley. Main impacts would be hail up to ping pongs, winds to 60mph, and possible tornadoes. && .UPDATE... Issued at 622 PM CDT Wed Sep 18 2024 We continue to monitor the latest conditions across the area, as a few isolated storms have developed in Eddy county and within Trail county this hour. The chance for a few isolated strong to severe thunderstorms are possible this evening, but as we continue on through the evening we start to decrease that possibility. Otherwise, the main low pressure is still out in western ND as indicated on satellite, with a boundary approaching the Devils Lake Basin. && .DISCUSSION... Issued at 310 PM CDT Wed Sep 18 2024 ...Synopsis... Strong, wrapped up upper low continues near the MT/ND border, with the center of the surface low still well stacked and out west. The upper system will push off into Canada tonight, with the trailing surface boundary moving into the Red River Valley. Some wrap around into Thursday as the upper system continues to lift northeast, but then flow transitions more towards a more split pattern with the northern branch bringing some weak waves by our CWA. A few of the deterministic models bring the southern branch cut off into MN near our counties. However, there is not a lot of ensemble agreement on this solution and there does not seem to be much of a wet signal in the R or M climate. Temps do seem like they will be trending more towards seasonal averages up until Wednesday when ridging builds back in. ...Severe potential this afternoon and tonight... Clouds and shower activity continue to slowly diminish across our forecast area. SPC mesoanalysis has 1000-1500 J/kg of ML CAPE across eastern ND and effective bulk shear of 35 to 40 kts. There has not been much in the way of forcing, but there is a boundary/dryline and one of the vort lobes currently over western ND could skirt our CWA. Can't completely rule out severe thunderstorm development, but given weak forcing the marginal/small slight risk continues to seem reasonable. If anything does fire, supercells will be possible, with the possibility of a tornado, along with ping pong ball sized hail and 60 mph winds. Several of the CAMs runs are not very impressive with storm development this evening, but do break out some elevated activity later tonight along the boundary as it moves through western MN thanks to the low level jet. SSCRAM guidance isn't too bullish on severe impacts and HREF just has a few updraft helicity paintballs above 75 m2/s2. Will continue to monitor how things evolve this evening. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 622 PM CDT Wed Sep 18 2024 SCT to BKN clouds continue to shift through the region this evening, with a few isolated thunderstorms developing across portions of the DVL and GFK area. A few of these storms may be on the stronger side. Winds continue to be out of the south through the TAF period, with sustained winds around 10-15kts through the overnight period. Gusts increase to 25-30kts for TVF, GFK, FAR, and DVL post 16z through the end of the TAF period. Another round of showers and storms are possible for DVL near the end of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...Godon AVIATION...Spender
Hazardous weather outlook, Sep 18, 4:36 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 PM CDT Wed Sep 18 2024 MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024- 026>030-038-039-049-054-192145- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Western Walsh- 436 PM CDT Wed Sep 18 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms this evening. The main hazards will be hail sized of quarters, wind gusts up to 60 mph, and possibility of tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ029-030-040-NDZ052-053-192145- Wilkin-West Otter Tail-Grant-Sargent-Richland- 436 PM CDT Wed Sep 18 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms this evening. The main hazards will be hail sized of quarters, wind gusts up to 60 mph, and possibility of tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Sep 18, 7:11 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
711 PM CDT Wed Sep 18 2024
NDZ015-190045-
Ramsey ND-
711 PM CDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RAMSEY COUNTY THROUGH
745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakewood Park, or over Devils Lake, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Webster, and Garske.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4837 9902 4837 9897 4842 9897 4840 9869
4806 9882 4803 9887 4804 9901 4805 9900
4805 9902
TIME...MOT...LOC 0011Z 186DEG 27KT 4811 9893
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:11 PM CDT | Special Weather Statement | FGF | Ramsey | 34 min |
| Sep 18, 8:01 PM CDT | Special Weather Statement | FGF | Towner | 29 min |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.